Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 102, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 19, 1998, 6:34 PM CDT for Upton County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 1998, 6:34 PM CDT (23:34 UTC)
- Expired
- Jun 19, 1998, 7:05 PM CDT
- In force
- 31 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1015 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 2288 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
342 WUUS1 KMAF 192336 RRA SVRMAF TXC461-200005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 634 PM CDT FRI JUN 19 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN UPTON COUNTY IN SOUTHWESTERN TEXAS * UNTIL 705 PM CDT * AT 632 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTHEAST OF CRANE OR 7 MILES NORTHEAST OF THE INTERSECTION OF STATE HIGHWAY 329 AND FM 1492 MOVING NORTH AT 25 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS RSB/TJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:47 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jun 19, 1:47 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 147 PM CDT FRI JUN 19 1998 WATER VAPOR IMAGES SHOW CONTINUED AMPLIFICATION OF UPPER SHORTWAVE RIDGE CROSSING INTO FAR WESTERN CWA. THIS FEATURE IS ALSO NOW RESOLVED ON 300 MB PROFILER NETWORK. LOOKS LIKE MID-LEVEL CAP IS THEREFORE BEING REINFORCED. 18Z SURFACE PLOT SHOWS THE STRONGEST MOISTURE GRADIENT ASSOCIATED WITH THE DRYLINE REMAINS JUST EAST OF A WINK-LUBBOCK LINE...AND A WEAK TROUGH EXTENDS FROM A WEAK LOW OVER SW OK TO NEAR SANDERSON. DEWPOINTS AT OR ABOVE 70F ARE TO THE EAST OF THIS LATTER FEATURE. SURFACE CONVERGENCE STILL APPEARS TO BE QUITE WEAK...SO EXPECT SKIES WILL STAY CLEAR OVER THE PERMIAN BASIN. VISIBLE SATELLITE SHOWS CUMULUS CONVECTION STARTING OVER THE DAVIS MOUNTAINS AT THIS TIME...WITH NO RETURNS YET DETECTED ON THE MIDLAND RADAR. LUBBOCK HAS ALREADY SENT OUT APPROPRIATE UPDATES CONCERNING POSSIBLE AFTERNOON AND EVENING THUNDERSTORMS IN THE DAVIS MOUNTAINS. THIS WAS ALSO DONE FOR THE BIG BEND REGION...WHICH REMAINS QUIET AT THIS TIME...BUT COULD CERTAINLY RESPOND TO A FEW MORE HOURS OF INSOLATION. FOR TONIGHT...EXPECT A FEW LOW CLOUDS IN TERRELL COUNTY...CLEAR OTHERWISE. WILL GO CLOSE TO PERSISTENCE FOR MINIMUM TEMPERATURES. INCREASING THICKNESSES AND 700 MB TEMPERATURES TOMORROW SUGGEST CAP WILL BE TOO TOUGH TO BREAK. THUS ZERO POPS...EXCEPT FOR HIGHER TERRAIN OF DAVIS MOUNTAIN AREA...WHICH MAY SEE A THUNDERSHOWER. WILL GO WITH OR SLIGHTLY ABOVE GUIDANCE MAXIMUM TEMPERATURES ADVERTISED SATURDAY. MAF 73/107 00/00 CNM 66/108 00/00 MRF 59/100 10/-- P07 73/101 00/00 TJT/JLF
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.